Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Amarillo, TX

September 10, 2006Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 10, 2006, 5:13 PM CDT for Lipscomb County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2006, 5:13 PM CDT (22:13 UTC)
Expired
Sep 10, 2006, 6:15 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:06 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 10, 3:06 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT SUN SEP 10 2006

.DISCUSSION...
FRONTAL BOUNDARY MOVED INTO THE PANHANDLES THIS MORNING WITH RAPID
STRATUS DEVELOPMENT OVER MUCH OF THE AREA. SOUTHWARD MOVEMENT HAS
BEEN SLOW OFF THE CAPROCK...WITH DEWPOINTS IN THE 60S OVER MUCH OF
THE SOUTHEASTERN PANHANDLE. WITH STEEP LAPSE RATES SEEN IN THE
MIDLEVELS ON 12Z SOUNDING...SLOWLY MOVING FRONTAL BOUNDARY AND A
SHORT SEQUENCE OF SHORTWAVE DISTURBANCES /SOUTHWEST KANSAS CURRENTLY
AND APPROACHING WAVE OVER NORTHEASTERN NEW MEXICO/...LIFT SHOULD BE
SUFFICIENT TO ELEVATE MOIST AIR AND INITIATE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ALONG AND BEHIND THE FRONTAL BOUNDARY. STORM MOTIONS
SHOULD BE TOWARD THE EAST SOUTHEAST TO SOUTHEAST...AND HAVE TAILORED
POPS ACCORDINGLY...WITH HIGHEST IN THE EAST AND SOUTHEAST...AND
LOWEST IN THE NORTHWEST WHERE COVERAGE OUGHT TO BE SOMEWHAT SPARSER.
STEEP LAPSE RATES CERTAINLY SUGGEST A HAIL THREAT FROM ANY ORGANIZED
STORMS THAT FORM...AND DRIER MIDLEVELS SUGGEST A DAMAGING WIND THREAT
AS WELL. NOW ALL THAT IS NEEDED IS A BIT MORE HEATING AND THE
ATMOSPHERE /SHOULD/ BE SET.

BROKEN TO OVERCAST SKIES ARE EXPECTED TO DEVELOP LATE TONIGHT AS
UPSLOPE SFC WINDS ENSUE. SHORTWAVE TROF NORTH OF MONTANA THIS MORNING
PROGGED TO MOVE SOUTHEAST AROUND THE LARGER SCALE TROF OVER
MINNESOTA/WISCONSIN...AND EVENTUALLY BECOMING ABSORBED. HOWEVER THE
ENERGY PASSES OVER THE PANHANDLES MONDAY NIGHT...AND SO LOOKS LIKE
CLOUDS SHOULD BE RETICENT TO ERODE TOMORROW AS LIFT FROM THIS WAVE
NEARS...SO HAVE COOLED MAX TEMPS BACK DOWN TO LOWER TO MID 70S WITH
THE CAVEAT THAT THEY COULD GO EVEN LOWER. GIVEN MOISTURE IS STILL
PRESENT...AND DRIER AIR NOT ON THE IMMEDIATE HORIZON...HAVE ALSO
REINTRODUCED SLIGHT CHANCE POPS AREAWIDE FOR MONDAY NIGHT AS THIS
WAVE PASSES THROUGH...ALTHOUGH WITH COOL CONDITIONS ANTICIPATED
MONDAY...WILL LIKELY BE MAINLY IN THE FORM OF STRATIFORM RAIN RATHER
THAN THUNDERSTORMS.

BEHIND THIS NEXT WAVE...A SUPPORTING SURGE OF THE COLD FRONT MOVES
THROUGH THE PANHANDLES...HELPING CLOUDS TO REMAIN THROUGH TUESDAY.
MAY SEE A FEW BREAKS OF SUN TO OFFSET COOL AIR...BUT MAX TEMPS ARE
STILL EXPECTED TO REMAIN IN THE LOWER TO MID 70S WITH BROKEN SKIES.
SFC HIGH FINALLY SETTLES DOWN BY WEDNESDAY MORNING BEFORE LEE TROF
BEGINS TO REDEVELOP BY WEDNESDAY NIGHT BENEATH INCREASING SOUTHWESTERLY
MIDLEVEL FLOW. DEEPENING LEE TROF ON THURSDAY SPELLS SUNNY AND BREEZY
CONDITIONS AREAWIDE AS PRESSURE GRADIENT TIGHTENS...AND GUSTY WINDS
AS MIDLEVEL SPEEDS INCREASE FURTHER. A SEQUENCE OF SHORTWAVE TROFS MOVE
THROUGH THIS FLOW AND WITH MOISTURE STILL PRESENT AS A RESULT OF THE
LOWLEVEL JET...COULD SEE STORMS AREAWIDE ON THURSDAY...WITH PERHAPS A
BETTER CHANCE OF ORGANIZED STORMS ON FRIDAY FOR THE EASTERN ZONES.
HAVE LEFT POPS AS INHERITED FOR THURSDAY AND FRIDAY. MAY START TO SEE
FIRE WX CONCERNS RETURNING TOWARD END OF FORECAST PERIODS AS MOISTURE
BEGINS TO ERODE...WIND SPEEDS INCREASE AND TEMPERATURES CLIMB INTO
THE MID TO UPPER 80S.

TEMPERATURES WERE NEAR GUIDANCE VALUES WEDNESDAY ON...WITH WEDNESDAY
JUST ON THE COOL SIDE...AND FRIDAY ON THE WARM SIDE FOR THE WESTERN
ZONES...WHERE MOISTURE STARTS TO ERODE AND HEATING BECOMES MORE EFFICIENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  73  58  75 /  40  20  20  10
BEAVER OK                  58  73  57  74 /  40  20  20  10
BOISE CITY OK              55  71  57  73 /  30  20  20  10
BORGER TX                  61  74  62  77 /  40  20  20  10
BOYS RANCH TX              58  73  59  75 /  30  20  20  10
CANYON TX                  57  74  59  76 /  40  20  20  10
CLARENDON TX               61  74  60  77 /  50  20  20  10
DALHART TX                 56  72  57  74 /  30  20  20  10
GUYMON OK                  57  72  59  75 /  30  20  20  10
HEREFORD TX                56  74  58  75 /  40  20  20  10
LIPSCOMB TX                59  74  57  75 /  50  20  20  10
PAMPA TX                   60  73  61  75 /  50  20  20  10
SHAMROCK TX                62  76  60  79 /  50  20  20  10
WELLINGTON TX              63  78  62  79 /  50  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Sep 10, 1:00 PM CDT, 4 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN SEP 10 2006

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTHEAST OF
A LINE FROM GUYMON OKLAHOMA TO HEREFORD TEXAS THROUGH TONIGHT.
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS THE
SOUTHEAST HALF OF THE TEXAS PANHANDLE. THE FRONT WILL LIFT THE
MOISTURE NEAR THE SURFACE INTO AN UNSTABLE ATMOSPHERE ALOFT TO HELP
PRODUCE THUNDERSTORMS. A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE PANHANDLES THROUGH TONIGHT...KEEPING THE CHANCES OF
THUNDERSTORMS GOING THROUGH THE NIGHT. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE PANHANDLES MONDAY...
BUT WILL ONLY BE EXPECTED ACROSS THE EASTERN PANHANDLES MONDAY NIGHT.
STORMS WILL THEN BE POSSIBLE AREAWIDE AGAIN THURSDAY...WITH THE BEST
CHANCE OF STORMS ON FRIDAY BEING ACROSS THE EASTERN PORTIONS OF THE
PANHANDLES. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED EMERGENCY MANAGEMENT AND SPOTTER GROUP ACTIVATION WILL BE
POSSIBLE THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Sep 10, 3:07 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT SUN SEP 10 2006

OKZ003-TXZ005-102100-
BEAVER OK-LIPSCOMB TX-
307 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN BEAVER AND LIPSCOMB
COUNTIES...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DARROUZETT MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE ALONG TEXAS STATE HIGHWAY 15 WILL WANT TO BE ALERT AND BE
READY TO MOVE INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS
STORM APPROACHES

LG
Local storm report, Sep 10, 3:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SUN SEP 10 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 E DARROUZETT          36.45N 100.23W
09/10/2006  E0.88 INCH       LIPSCOMB           TX   PUBLIC

&&

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:41 PM CDTSevere Thunderstorm WarningAMALipscomb94 min
Sep 10, 6:29 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min
Sep 9, 11:30 PM CDTSevere Thunderstorm WarningAMABeaver45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.